Tramadol is an opiate analgesic prescribed for the treatment of moderate to moderately severe pain.
The drug works by changing the way your brain and nervous system respond to pain. Because Tramadol is a milder form of opiate medication, people falsely believe the drug is not addictive.
Tramadol dependence can develop after continued use and this can lead to addiction. For this reason, it’s important to take only as directed by your doctor. Here are 7 signs to look out for if you think you may be addicted to Tramadol.
#1. Physical dependence.
Physical dependence on Tramadol can develop over time with prolonged and increased use. If dependence has developed, you may notice the following withdrawal symptoms if you stop using the drug:1
- Nausea and vomiting
- Uncontrollable shaking/tremor
- Muscle spasm
- Runny nose
- Cold chills
- Difficulty sleeping
- Seizures (rare, but possible with chronic use)
- Hallucinations (rare)
#2. Compulsive use of Tramadol despite negative consequences.
What ultimately separates addiction from dependence is compulsively using the drug despite any harm it may be causing in your life. Harmful consequences may include :3
- Health issues.
- Relationship problems.
- Missing work.
- Failure to uphold personal or professional responsibilities.
- Financial issues.
- Neglecting personal hygiene.
#3. Taking the drug to get high.
Do you find yourself taking Tramadol for its euphoric effects, release of inhibitions, and feelings of peace and well-being? If your answer to this question is “YES” and you aren’t taking the drug as prescribed by your physician, you may have an addiction.
Because the drug can become habit forming, abusing the drug occasionally can quickly escalate into a serious addiction, as tolerance develops and you need more of the drug to “get high”.
#4. Using the drug without a prescription, taking higher doses, or using the drug in a way other than prescribed.
You may be addicted to Tramadol if you find yourself taking the drug without a prescription and obtaining it illegally.
Another sign of addiction is taking the drug in a way other than prescribed (crushing pills, snorting, injecting, mixing with other medications, etc.) or taking the drug in higher doses. As the brain and body become accustomed to the drug, higher doses are needed to achieve the same effect. For this reason, addicts will often start increasing their dosage as a means of chasing the initial high.
#5. Psychological dependence.
If you’re addicted to Tramadol, you may experience psychological dependence. If you’ve been abusing the drug for long periods of time, you may start to have compulsive cravings for the drug and feel like you need it to cope with the stress of everyday life, with its “ups and downs.”
#6. Drug seeking behavior.
Drug seeking behavior is a classic sign of addiction. Common drug seeking tactics include:
- Doctor shopping (visiting multiple doctors in order to obtain prescriptions).
- Emergency room visits to obtain the drug.
- Physician visits near the end of office hours.
- Repeated “loss” of prescriptions.
- Refusal to undergo examination, testing, or referral.
- Reluctance to provide medical records.
- Tampering with medications.
#7. Physical symptoms.
Using Tramadol even as prescribed can result in side effects. Abusing the drug can cause many health problems and adverse effects such as:1,4
- Muscle aches.
- Persistent drowsiness.
- Nausea and vomiting.
- Loss of appetite.
- Dry mouth.
- Trouble concentrating.
- Sleep problems.
- Mood swings.
If you regularly experience any of the above physical symptoms, you may be addicted to Tramadol. Call 1-888-744-0069 today to talk to a treatment support specialist today.
1. U.S. National Library of Medicine. (2016). Tramadol.
2. National Institute on Drug Abuse. (2007). The Neurobiology of Drug Addiction: 10: Addiction vs. Dependence.
3. National Institute on Drug Abuse. (2012). Is there a difference between physical dependence and addiction?
4. Rosenthal, Norman. (2010). Federal and Drug Administration. Important Drug Warning.